The Annals of Probability

On multiple peaks and moderate deviations for the supremum of a Gaussian field

Jian Ding, Ronen Eldan, and Alex Zhai

Full-text: Open access


We prove two theorems concerning extreme values of general Gaussian fields. Our first theorem concerns the phenomenon of multiple peaks. Consider a centered Gaussian field whose sites have variance at most $1$, and let $\rho$ be the standard deviation of its supremum. A theorem of Chatterjee states that when such a Gaussian field is superconcentrated (i.e., $\rho\ll1$), it typically attains values near its maximum on multiple almost-orthogonal sites and is said to exhibit multiple peaks. We improve his theorem in two respects: (i) the number of peaks attained by our bound is of the order $\exp(c/\rho^{2})$ (as opposed to Chatterjee’s polynomial bound in $1/\rho$) and (ii) our bound does not assume that the correlations are nonnegative. We also prove a similar result based on superconcentration of the free energy. As primary applications, we infer that for the S–K spin glass model on the $n$-hypercube and directed polymers on $\mathbb{Z}_{n}^{2}$, there are polynomially (in $n$) many almost-orthogonal sites that achieve values near their respective maxima.

Our second theorem gives an upper bound on moderate deviation for the supremum of a general Gaussian field. While the Gaussian isoperimetric inequality implies a sub-Gaussian concentration bound for the supremum, we show that the exponent in that bound can be improved under the assumption that the expectation of the supremum is of the same order as that of the independent case.

Article information

Ann. Probab., Volume 43, Number 6 (2015), 3468-3493.

Received: January 2014
First available in Project Euclid: 11 December 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G15: Gaussian processes 60F10: Large deviations 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Gaussian processes large deviations statistical mechanics type models


Ding, Jian; Eldan, Ronen; Zhai, Alex. On multiple peaks and moderate deviations for the supremum of a Gaussian field. Ann. Probab. 43 (2015), no. 6, 3468--3493. doi:10.1214/14-AOP963.

Export citation


  • [1] Borell, C. (1975). The Brunn–Minkowski inequality in Gauss space. Invent. Math. 30 207–216.
  • [2] Castellana, M. and Zarinelli, E. (2011). Role of tracy-widom distribution in finite-size fluctuations of the critical temperature of the Sherrington–Kirkpatrick spin glass. Phys. Rev. B 84 144417.
  • [3] Chatterjee, S. (2008). Chaos, concentration, and multiple valleys. Preprint. Available at arXiv:0810.4221.
  • [4] Chatterjee, S. (2009). Disorder chaos and multiple valleys in spin glasses. Preprint. Available at arXiv:0907.3381v4.
  • [5] Chatterjee, S., Dembo, A. and Ding, J. (2013). On level sets of Gaussian fields. Preprint. Available at arXiv:1310.5175.
  • [6] Cianchi, A., Fusco, N., Maggi, F. and Pratelli, A. (2011). On the isoperimetric deficit in Gauss space. Amer. J. Math. 133 131–186.
  • [7] Dudley, R. M. (1967). The sizes of compact subsets of Hilbert space and continuity of Gaussian processes. J. Funct. Anal. 1 290–330.
  • [8] Eldan, R. (2013). A two-sided estimate for the Gaussian noise stability deficit. Preprint. Available at arXiv:math/0510424.
  • [9] Fernique, X. (1971). Régularité de processus gaussiens. Invent. Math. 12 304–320.
  • [10] Kardar, M., Parisi, G. and Zhang, Y.-C. (1986). Dynamic scaling of growing interfaces. Phys. Rev. Lett. 56 889–892.
  • [11] Ledoux, M. (2001). The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. Amer. Math. Soc., Providence, RI.
  • [12] Madaule, T. (2013). Maximum of a log-correlated Gaussian field. Preprint. Available at arXiv:1307.1365.
  • [13] Mossel, E. and Neeman, J. (2015). Robust dimension free isoperimetry in Gaussian space. Ann. Probab. 43 971–991.
  • [14] Mossel, E. and Neeman, J. (2015). Robust optimality of Gaussian noise stability. J. Eur. Math. Soc. (JEMS) 17 433–482.
  • [15] Palassini, M. (2008). Ground-state energy fluctuations in the Sherrington–Kirkpatrick model. J. Stat. Mech. Theory Exp. 2008 P10005.
  • [16] Parisi, G. (1980). A sequence of approximated solutions to the S–K model for spin glasses. J. Phys. A: Math. Gen. 13 115–121.
  • [17] Sherrington, D. and Kirkpatrick, S. (1975). Solvable model of a spin-glass. Phys. Rev. Lett. 35 1792–1796.
  • [18] Sudakov, V. N. and Cirel’son, B. S. (1974). Extremal properties of half-spaces for spherically invariant measures. Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 41 14–24, 165. Problems in the theory of probability distributions, II.
  • [19] Talagrand, M. (1987). Regularity of Gaussian processes. Acta Math. 159 99–149.
  • [20] Talagrand, M. (2006). The Parisi formula. Ann. of Math. (2) 163 221–263.